Alert archive / Pennsylvania / Wind Advisories in 2023

Wind Advisory 1, NWS State College, PA

January 19, 20234 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Jan 19, 2023, 2:50 AM EST for 4 counties in Pennsylvania. It took effect at Jan 19, 2023, 10:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2023, 2:50 AM EST (07:50 UTC)
In effect from
Jan 19, 2023, 10:00 PM EST
Expired
Jan 20, 2023, 12:00 PM EST
In force
14 hr
Issued by
NWS State College, PA

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2023-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2023-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS71 KCTP 190750
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
250 AM EST Thu Jan 19 2023

PAZ024-025-033-034-192000-
/O.NEW.KCTP.WI.Y.0001.230120T0300Z-230120T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
250 AM EST Thu Jan 19 2023

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST
FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected. The highest gusts will be on the ridge tops.

* WHERE...Cambria, Blair, Somerset and Bedford Counties.

* WHEN...From 10 PM this evening to noon EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
4 follow-up statements
137 
WWUS71 KCTP 191151
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
651 AM EST Thu Jan 19 2023

PAZ024-025-033-034-200000-
/O.CON.KCTP.WI.Y.0001.230120T0300Z-230120T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
651 AM EST Thu Jan 19 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
NOON EST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected. The highest gusts will be on the ridge tops.

* WHERE...Cambria, Blair, Somerset and Bedford Counties.

* WHEN...From 10 PM this evening to noon EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
885 
WWUS71 KCTP 191800
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
100 PM EST Thu Jan 19 2023

PAZ024-025-033-034-201200-
/O.CON.KCTP.WI.Y.0001.230120T0300Z-230120T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
100 PM EST Thu Jan 19 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
NOON EST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Cambria, Blair, Somerset and Bedford Counties.

* WHEN...From 10 PM this evening to noon EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
745 
WWUS71 KCTP 192046
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
346 PM EST Thu Jan 19 2023

PAZ024-025-033-034-201100-
/O.CON.KCTP.WI.Y.0001.230120T0300Z-230120T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
346 PM EST Thu Jan 19 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
NOON EST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts between 45 and 50 mph
  expected.

* WHERE...Cambria, Blair, Somerset and Bedford Counties.

* WHEN...From 10 PM this evening to noon EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
882 
WWUS71 KCTP 200637
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
137 AM EST Fri Jan 20 2023

PAZ024-025-033-034-201700-
/O.CON.KCTP.WI.Y.0001.000000T0000Z-230120T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
137 AM EST Fri Jan 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...West winds 20 to 30 mph with gusts between 45 and 50 
  mph expected.

* WHERE...Cambria, Blair, Somerset and Bedford Counties.

* WHEN...Until noon EST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Jan 18, 10:30 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 18, 10:30 PM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
1030 PM EST Wed Jan 18 2023

.SYNOPSIS...
Low pressure will track across the Upper Great Lakes and bring
rain to the entire state late tonight and Thursday. Some
high elevation freezing rain is likely at the onset, mainly
north of I-80. Breezy conditions will follow for Friday with
rain and snow showers in the Alleghenies.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
Surface ridging is building into central Pa this evening, but
extensive stratus remains trapped beneath subsidence inversion
over all but the Lower Susq Valley at 03Z. Patchy drizzle will
remain possible late this evening over the northwest mountains,
where a nearly saturated sfc-850mb layer combined with upslope
flow is indicated by the near term models.

Focus late tonight shifts to low pressure lifting out of the
Miss Valley. Its precipitation shield is overspreading Ohio at
03Z and is progged to overspread central Pa late tonight as
warm advection ramps up. Have increased POPs to near 100 pct by
dawn, as pwats 1-2SD above climo are progged to surge into the
region, overrunning a warm front south of the state. Model
guidance continues to indicate there may be just enough cold air
to support a bit of mixed precip at the onset Thursday morning
over the northern mountains, with freezing rain likely on the
highest ridgetops of central Pa. Any travel issues should be
confined to the elevations above 2000ft, where untreated
surfaces could become icy late tonight.

A winter weather advisory remains in effect late tonight and
Thursday morning for northern Pa, where the threat of icing is
most widespread. However, expect a coating of ice along the
highest ridges of the Alleghenies southward into the Laurel
Highlands.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
A steady rain is expected for central Pa Thursday, as plume of
GOMEX moisture overruns a warm front south of Pa. The threat of
localized ridgetop icing should diminish by Thursday afternoon,
as surface temps edge up. Any ice accretion over the high terrain
should be light and not create an threat of power outages.

Models indicate the potential of an embedded thunderstorm in
spots Thursday afternoon, as upper level diffluence overspreads
the region ahead of upstream trough and models note a bit of
elevated instability coincident with passage of low level
jet. Have undercut guidance for temperatures Thursday due to
NBM's warm bias in cold air damming scenarios. Expect much of
central Pa to remain in the 30s, with low 40s possible over the
Laurel Highlands and Lower Susq Valley.

The steady rain should taper off from west to east early
Thursday evening, as low level jet and warm advection exits the
state. However, another round of showers may accompany the
arrival of the occluded front late Thursday evening. Strong
large scale forcing and a bit of model cape over the northwest
mountains suggests a rumble of thunder could even accompany the
showers over that part of the state. Ensemble plumes indicate
rainfall by late Thursday evening is most likely to range from
0.5 to 1 inch over central Pa, with the highest totals likely
over the northern mountains due to orographic enhancement.

A breezy W/NW flow will advect in cooler but still warmer than
average air Thu night into Friday, as the departing system
redevelops off the southern New England Coast. Winds will be
strongest during the day Fri, with Bufkit soundings indicating
gusts to near 40kts possible over the Laurel Highlands.

Upper level troughing and upslope flow should yield scattered
snow showers across the Allegheny Plateau, where a light coating
to an inch or so is possible Friday. All guidance currently
supports fair weather Saturday, as upper trough lifts out.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The bulk of medium range guidance tracks a relatively weak
southern stream dominant low south of Pa late Sunday/Sunday
night, with significant intensification occurring only after it
passes northeast of Pa Monday. This scenario is likely to
produce a decent rainfall across southeast Pa and a light to
moderate precip event across the rest of central Pa with
uncertain ptypes.

Gusty northwest winds appear likely Monday in wake of
intensifying low over New England. Deformation band on the
western periphery of upper low, combined with orographic lift,
is likely to result in snow showers over the Alleghenies
Monday, with light accums possible. Expect fair weather Monday
night/Tuesday, as high pressure builds in behind the departing
storm.

Low pressure lifting north from the Gulf Coast could threaten
the area with another round of precip by the middle of next
week. Both the GEFS and ECENS currently track the primary
surface low track west of Pa, a scenario that makes sense given
the position of upper level ridge axis just off of the west
coast.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Heading into the overnight, IFR cigs persist over the wrn
highlands (JST and BFD), with MVFR cigs over the Ridge and
Valley region (AOO, UNV, and IPT). The Lower Susq Valley sites
have seen the lower clouds scatter out, and are beneath a
shield of thickening cirrus.

Approaching low pressure will spread precipitation from SW to
NE across central PA during the pre-dawn hours, with cig and
vsby reductions expanding. Expect the precip to start as a
wintry mix across the north, and rain across the south.

Widespread IFR conds should be entrenched areawide around or
shortly after sunrise on Thurs. All precip will change over to
plain rain as the day progresses, and widespread IFR conds will
persist.

Outlook...

Fri...Breezy west wind. MVFR cigs/-SHSN poss N/W. Becoming VFR
elsewhere.

Sat...Generally VFR w/ no sig wx.

Sun-Mon...Vsby/cig reductions developing in snow or a wintry
mix N/W and a wintry mix or rain S/E.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM EST Thursday for PAZ004>006-
010>012-017-018.
Winter Weather Advisory until 1 PM EST Thursday for PAZ037-041-
042.

&&

SYNOPSIS...DeVoir/Colbert
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Evanego
Hazardous weather outlook, Jan 18, 2:34 PM EST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
234 PM EST Wed Jan 18 2023

PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-191945-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
234 PM EST Wed Jan 18 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-041-042-191945-
Tioga-Northern Lycoming-Sullivan-
234 PM EST Wed Jan 18 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

Freezing rain is possible early Thursday before temperatures rise
above freezing by mid morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017-018-191945-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-
234 PM EST Wed Jan 18 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST
THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

Freezing rain is possible early Thursday before temperatures rise
above freezing by mid morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Nearby

Wind Advisories in Pennsylvania, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.